Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 209, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 28, 2008, 9:17 PM EDT for Boone County, Kanawha County, Lincoln County, West Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2008, 9:17 PM EDT (01:17 UTC)
- Expired
- Jun 28, 2008, 10:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Boone County, WV, Kanawha County, WV, Lincoln County, WV
The radar
The Charleston,WV radar (KRLX), 8 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 9:35 PM EDT | TSTM WND DMG | Madison, WV | TREES DOWN. |
| Jun 28, 9:47 PM EDT | TSTM WND DMG | 1 Se Belle, WV | TREES DOWN ON ROUTE 60 NEAR RIVERSIDE HIGH SCHOOL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 290118
SVRRLX
WVC005-039-043-290200-
/O.NEW.KRLX.SV.W.0209.080629T0117Z-080629T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
917 PM EDT SAT JUN 28 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF MADISON...
KANAWHA COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITIES OF...NITRO...CHARLESTON...
EASTERN LINCOLN COUNTY IN WEST VIRGINIA...
* UNTIL 1000 PM EDT
* AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SPURLOCKVILLE...
OR ABOUT 10 MILES SOUTHEAST OF HAMLIN...AND MOVING EAST AT 36 MPH.
OTHER STRONG STORMS WERE NEAR SAINT ALBANS.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALUM CREEK BY 930 PM EDT...
CHARLESTON BY 945 PM EDT...
MARMET...BELLE AND CHESAPEAKE BY 950 PM EDT...
COAL FORK BY 955 PM EDT...
PINCH BY 1000 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3808 8200 3825 8208 3833 8191 3840 8189
3847 8173 3859 8175 3862 8170 3856 8163
3861 8153 3855 8147 3853 8120 3847 8128
3826 8123 3816 8134 3797 8139 3798 8153
3790 8157 3790 8174
TIME...MOT...LOC 0117Z 250DEG 31KT 3820 8191
$$
222 follow-up statements
000
WWUS51 KRLX 290147
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
944 PM EDT SAT JUN 28 2008
WVC005-039-290200-
/O.CON.KRLX.SV.W.0209.000000T0000Z-080629T0200Z/
KANAWHA WV-BOONE WV-
944 PM EDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR EASTERN BOONE AND KANAWHA COUNTIES...
AT 938 PM EDT...THUNDERSTORMS WERE STILL CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STRONGEST STORMS WERE
LOCATED EAST OF CHARLESTON ON SOUTH INTO BOONE COUNTY...EAST OF
MADISON...MOVING NORTHEAST AT 35 MPH.
THROUGH 10 PM...THE STORMS WILL BE AFFECTING THE BIG COAL VALLEY
AROUND SETH AND EASTERN PORTIONS OF KANAWHA COUNTY...INCLUDING
CLENDENIN AND CABIN CREEK.
PLEASE REPORT STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3792 8170 3817 8184 3823 8183 3823 8180
3831 8182 3841 8172 3856 8166 3861 8153
3855 8147 3853 8121 3847 8128 3827 8123
3816 8134 3798 8138 3798 8153 3790 8157
TIME...MOT...LOC 0144Z 243DEG 41KT 3833 8147
$$
22000
WWUS51 KRLX 290200
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
958 PM EDT SAT JUN 28 2008
WVC005-039-290208-
/O.EXP.KRLX.SV.W.0209.000000T0000Z-080629T0200Z/
KANAWHA WV-BOONE WV-
958 PM EDT SAT JUN 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOONE AND KANAWHA
COUNTIES EXPIRES AT 1000 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...OTHER WEAKER SHOWERS AND THUNDERSTORMS WILL CONTINUE THE
RAINY CONDITIONS OVER KANAWHA AND BOONE COUNTIES THROUGH MIDNIGHT.
PLEASE REPORT STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3792 8170 3817 8184 3823 8183 3823 8180
3831 8182 3841 8172 3856 8166 3861 8153
3855 8147 3853 8121 3847 8128 3827 8123
3816 8134 3798 8138 3798 8153 3790 8157
TIME...MOT...LOC 0158Z 243DEG 41KT 3840 8129
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:31 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 28, 7:31 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 731 PM EDT SAT JUN 28 2008 .SYNOPSIS... A COLD FRONT MOVES THROUGH OVERNIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL KEEP SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS GOING FOR SUNDAY AND MONDAY. HIGH PRESSURE MOVES ACROSS DURING MID WEEK. && .NEAR TERM /THROUGH SUNDAY/... LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG OHIO RIVER INTO EASTERN KENTUCKY WILL MOVE THROUGH MUCH OF CWA OVER THE NEXT 3-6 HOURS. WITH THE STRONG WINDS ALOFT...THERE IS GOOD POTENTIAL FOR DAMAGING WIND GUSTS TIL 01Z-02Z. AIRMASS WITH LOWER SURFACE DEWPOINTS MAKING ITS WAY INTO WESTERN OHIO THIS EVENING. LEADING EDGE OF DRIER AIRMASS WILL MAKE ITS WAY THROUGH THE CWA OVERNIGHT. RESIDUAL MOISTURE STAYS IN PLACE FOR SUNDAY AFTER FROPA FOR LINGERING THUNDERSTORM ACTIVITY. COLDER TEMPS ALOFT WILL BRING LIKLIHOOD FOR SMALL HAIL IN STRONGER STORMS SUNDAY AFTERNOON. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... DIURNAL CONVECTION WILL BE WINDING DOWN OVERNIGHT SUNDAY...WITH ENHANCING VORTICITY MOVING EAST OF THE AREA AS WELL. MODELS DEPICT ANOTHER S/W ROTATING THROUGH SHARP H5 TROUGH MONDAY DURING THE AFTN HOURS. WBZ LEVELS WILL BE A LIL LOWER MONDAY THAN ON SUNDAY...WITH STEEPER LAPSE RATES. SO EXPECT HAIL THREAT TO CONTINUE WITH STRONGER CELLS. MENTIONED SMALL HAIL AND GUSTY WINDS IN WX GRIDS DURING AFTN/EVENING HRS ON MON. LEFT CHC POPS IN DURING THIS TIME AS WELL. AFTN STORMS POSSIBLE ONCE AGAIN ON TUESDAY...MAINLY NORTH AS TROUGH BEGINS TO LIFT OUT. ACCOUNTED FOR WITH SCHC POPS. MET AND MAV HAVE TRENDED SIGNIFICANTLY COOLER ON MONDAY OWING TO DEEPER TROUGH ON BOTH MODELS. NOT READY TO BITE ON YET...BUT DID TREND DOWNWARD A FEW TICKS ON MINT. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... SHARP H5 TROUGH WILL LIFT OUT BY WEDNESDAY...REPLACED BY MORE OF A ZONAL FLOW...WITH SOME RIDGING OVER THE WESTERN CONUS. BY FRIDAY ECMWF...AND TO A LESSER EXTENT GFS...ARE TRYING TO DIG ANOTHER TROUGH OVER GREAT LAKES...WITH RIDGING BUILDING IN WESTERN CONUS. THIS WOULD ESSENTIALLY KEEP SYSTEMS BRUSHING THE AREA...WITH HOWEVER ONE SYSTEM LOOKS TO GET CLOSE ENOUGH ON DAY 6 TO INCLUDE LOW CHC POPS FOR THE ENTIRE AREA. ANOTHER PORE POTENT S/W COULD AFFECT AREA DAY 7...WITH SCHC POPS INSERTED AS A RESULT. GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS. DID TWEAK DEWPOINTS THROUGHOUT NEAR TRISTATE AREA...AS VALUES SEEMED A FEW DEGREES TOO LOW. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... LINE OF THUNDERSTORMS ALONG OHIO RIVER INTO EASTERN KENTUCKY MOVING E-SE AT 20-30 KTS. ECHO TOPS OVER FL400 IN STRONGER STORMS BUT MOST AT OR BELOW FL350. SFC WINDS MAY GUST UP TO 50 KTS WITH THUNDERSTORMS TIL 02Z...THEN GUSTS SHOULD TAPER DOWN TO 30-40 KTS OVERNIGHT. ALL CONVECTION SHOULD MOVE EAST OR DISSIPATE BETWEEN 07-09Z. FOG IN MTN SITES EARLY SUNDAY MORNING WITH RESIDUAL MOISTURE IN PLACE. MORE SCATTERED THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON WITH DAYTIME HEATING AND UPPER LEVEL LOW IN VICINITY...SOME STORMS MAY CONTAIN SMALL HAIL AND GUSTS TO 40 KTS. .AVIATION OUTLOOK /AFTER 00Z MON/...NO WIDESPREAD SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/29 NEAR TERM...JKF SHORT TERM...TRM LONG TERM...30 AVIATION...JKF
Hazardous weather outlook, Jun 28, 1:55 PM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 155 PM EDT SAT JUN 28 2008 OHZ066-067-075-076-083>086-WVZ009>011-291800- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD- PLEASANTS-TYLER- 155 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. BRIEF STRONG AND GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREATS WITH THESE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>020-024>040-046-047- 291800- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 155 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. BRIEF STRONG GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREAT FOR THIS AFTEERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 28, 8:22 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 822 PM EDT SAT JUN 28 2008 WVZ008-016>019-290100- CALHOUN-JACKSON-RITCHIE-ROANE-WIRT- 822 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...NORTHERN JACKSON...NORTHERN ROANE...SOUTHWESTERN RITCHIE AND WIRT COUNTIES... AT 820 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 7 MILES SOUTHWEST OF ELIZABETH...MOVING EAST AT 33 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CHERRY AROUND 830 PM...CRESTON AROUND 835 PM...ANNAMORIAH AROUND 840 PM...BROHARD AROUND 845 PM...GRANTSVILLE AROUND 850 PM AND SMITHVILLE AROUND 855 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Local storm report, Jun 28, 8:40 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
840 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG 5 NW ROCKPORT 39.13N 81.62W
06/28/2008 WOOD WV FIRE DEPT/RESCUE
TREES AND POWER LINES DOWN.
&&
ABEAVERSSpecial weather statement, Jun 28, 8:44 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 844 PM EDT SAT JUN 28 2008 WVZ015-290115- KANAWHA- 844 PM EDT SAT JUN 28 2008 STRONG THUNDERSTORMS WILL BE MOVING THROUGH KANAWHA COUNTY BETWEEN 9 AND 10 OCLOCK. AREAS IN THE WESTERN PORTION OF THE COUNTY...AROUND SAINT ALBANS WILL SEE THE STORMS SHORTLY AFTER 9 PM...REACHING DOWNTOWN CHARLESTON AROUND 930 PM. WIND GUSTS AROUND 40 MPH...DOWNPOURS...AND CLOUD TO GROUND LIGHTNING ARE LIKELY. IF ANY CELLS PULSE TO STRONGER LEVELS...A BRIEF SEVERE THUNDERSTORM WARNING WOULD BE POSTED. 22
Local storm report, Jun 28, 8:53 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
853 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND DMG HUNTINGTON 38.41N 82.43W
06/28/2008 CABELL WV FIRE DEPT/RESCUE
TREES DOWN.
&&
ABEAVERSLocal storm report, Jun 28, 9:02 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG WILKESVILLE 39.08N 82.33W
06/28/2008 VINTON OH EMERGENCY MNGR
SEVERAL TREES DOWN ALONG ROUTE 124 IN WILKSVILLE AND
TOWARDS JACKSON.
&&
NWEBBLocal storm report, Jun 28, 9:11 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
911 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND DMG 5 SE MIDDLEBOURNE 39.44N 80.84W
06/28/2008 TYLER WV FIRE DEPT/RESCUE
TREES DOWN ACROSS ROAD AND TREES DOWN ON POWER LINES.
&&
ABEAVERSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:12 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Wayne | 33 min |
| Jun 28, 8:32 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 58 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.